Inelastic Response of an Infinite Cylindrical Shell to Transient Acoustic Waves

[+] Author and Article Information
Thomas L. Geers

Department of Mechanical Engineering, University of Colorado, Boulder, CO 80309

Chi-Lin Yen

Lockheed Missiles and Space Company, Sunnyvale, CA 94089

J. Appl. Mech 56(4), 900-909 (Dec 01, 1989) (10 pages) doi:10.1115/1.3176189 History: Received September 08, 1988; Revised June 20, 1989; Online July 21, 2009


The geometrically and constitutively nonlinear response of an infinite, circular, cylindrical shell submerged in an infinite fluid medium to a transverse, transient acoustic wave is analyzed. Circumferential Fourier series solutions are obtained through the numerical integration of coupled ordinary differential equations and convolution integrals. Numerical results are presented in the form of response histories, response snapshots, and iso-damage curves for incident waves of rectangular pressure profile. Response solutions obtained with the first-order doubly asymptotic approximation are compared with their “exact” counterparts. It is found that doubly asymptotic approximations are unsuitable for two-dimensional, shock-response analysis of yielding submerged structures.

Copyright © 1989 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In